Alert archive / Minnesota / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Grand Forks, ND

October 7, 20179 counties in Minnesota

NWS Grand Forks, ND issued this dense fog advisory at Oct 7, 2017, 5:27 AM CDT for 9 counties in Minnesota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2017, 5:27 AM CDT (10:27 UTC)
Expired
Oct 7, 2017, 10:00 AM CDT
In force
5 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Mahnomen County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 151 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS73 KFGF 071027
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
527 AM CDT Sat Oct 7 2017

MNZ016-017-022>024-027>032-040-071500-
/O.NEW.KFGF.FG.Y.0021.171007T1027Z-171007T1500Z/
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-
Including the cities of Bagley, Clearbrook, Bemidji, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
527 AM CDT Sat Oct 7 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

The National Weather Service in Grand Forks has issued a Dense
Fog Advisory...which is in effect until 10 AM CDT this morning.

* VISIBILITIES...Down to a quarter mile or less.

* TIMING...Improvement expected between 8 and 10AM.

* IMPACTS...Allow more time to reach destinations using low beams
  and reducing speeds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you.

&&

$$
1 follow-up statement
174 
WWUS73 KFGF 071450
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
950 AM CDT Sat Oct 7 2017

MNZ016-017-022>024-027>032-040-071600-
/O.EXP.KFGF.FG.Y.0021.000000T0000Z-171007T1500Z/
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-
Including the cities of Bagley, Clearbrook, Bemidji, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
950 AM CDT Sat Oct 7 2017

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

Fog is steadily dissipating and is no longer expected to pose a 
significant hazard.

$$

gust

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this dense fog advisory went out at Oct 7, 5:25 AM CDT, 2 minutes earlier.

Area forecast discussion, Oct 7, 5:25 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
525 AM CDT Sat Oct 7 2017

.UPDATE...
Issued at 521 AM CDT Sat Oct 7 2017

Have issued a dense fog advisory across the lakes country in west
central MN as dense fog has become more widespread this morning.
Expecting visibilities to begin to improve between 8 and 9AM.

&&

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Sat Oct 7 2017

Challenge for the forecast today will be temps and wind with a
slight chance of a shower across the northern border. This morning
we do have an area of fog from Bemidji south to near Wadena where
visibilities have been under a half mile for much of the
overnight. Temperatures have dropped into the 30s there as winds
are light with SFC ridge axis draped across this location and
extending to the east. Will see improvement rather quickly with
sun rise helping to enhance mixing.

During the rest of the day increasing westerly winds will help
temperatures rise into the low 70s and upper 60s across the area
this afternoon. Efficient mixing of winds aloft with adiabatic
lapse rates developing by mid afternoon will bring a few hours
with winds across and west of the valley in the 20 to 30 mph range
with gusts to near 40mph. Highest winds should be on the higher
terrain of the Pembina escarpment, Devils Lake basin and Sheyenne
basin. These values are just below wind advisory criteria.

This evening there is a slight chance of a shower across the
northern border region as a wave moves across Manitoba.

.LONG TERM...(Sunday through Friday)
Issued at 322 AM CDT Sat Oct 7 2017

Cooler temperatures will begin to work into the area Sunday and
Monday. 925mb temps will be 5 to 10 degrees cooler Sunday
afternoon compared to Saturday and even cooler by Monday
afternoon. As a result max temps on Sunday will be around 60F and
down to around 50F for Monday. This cooler airmass will bring the
possibility of frost again Monday morning and potentially a wide
spread freeze by Tuesday morning.

For Tuesday, high pressure exits east toward the Great Lakes and dry
air aloft yields sunny skies. As southerly return flow develops
behind the high and southwest flow develops aloft, the Northern
Plains will see a warmup to near normal temperatures with dry
conditions continuing for the middle of the week. Expect highs
generally in the 50s for Tuesday and eventually some locations
seeing the 60s for Wednesday and Thursday, with lows in the 30s and
40s. Looking toward next weekend, an upper trough approaches the
Plains from the Rockies, bringing some small rain chances back into
the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1144 PM CDT Fri Oct 6 2017

Mainly VFR thru the pd. Though ground fog will give low vsby at
times at KBJI TAF site. Main issue remains gusty west-southwest
winds Saturday with wind gusts into the 35 kt range at KDVL and
30kt range in the RRV.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Dense Fog Advisory until 10 AM CDT this morning for MNZ016-017-
     022>024-027>032-040.

&&

UPDATE...JK
SHORT TERM...JK
LONG TERM...JK/BP
AVIATION...Riddle
Hazardous weather outlook, Oct 7, 5:25 AM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
525 AM CDT Sat Oct 7 2017

MNZ001>009-013>015-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-081030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
525 AM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Winds across eastern North Dakota today will be in the 20 to 30
mph range with gusts to near 40mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Frost and freeze possibilities exist Monday and Tuesday morning as
cooler air filters into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ016-017-022>024-027>032-040-081030-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-
525 AM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Dense fog has develop this morning across west central MN and in
Lakes country up to Bemidji. Visibilities are down under a
quarter mile across a wide spread area from Bemidji to Wadena and
to the west from Detroit Lakes to Fergus Falls and Elbow Lake.
Improvement is expected between 8 and 10AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Frost and freeze possibilities exist Monday and Tuesday morning as
cooler air filters into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Oct 7, 3:59 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
359 AM CDT Sat Oct 7 2017

MNZ016-017-022>024-027-028-030>032-040-071400-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-
Including the cities of Bagley, Clearbrook, Bemidji, Mahnomen,
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills,
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga,
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
359 AM CDT Sat Oct 7 2017

...AREAS OF FOG ACROSS LAKES COUNTRY...

Areas of fog occasionally reducing visibility to around one-
quarter mile have developed across Bemidji to Wadena and as far
west as Detroit Lake and Fergus Falls. Travelers are encouraged
to be prepared for the possibility of rapidly deteriorating
visibility, and to use extra caution at intersections, railroad
crossings, and school bus stops. The visibilities are expected to
improve by 9AM.

Nearby

Dense Fog Advisories in Minnesota, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.